Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

A high-order difference method for differential equations


Authors: Robert E. Lynch and John R. Rice
Journal: Math. Comp. 34 (1980), 333-372
MSC: Primary 65L10
DOI: https://doi.org/10.1090/S0025-5718-1980-0559190-8
MathSciNet review: 559190
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper analyzes a high-accuracy approximation to the mth-order linear ordinary differential equation $ Mu = f$. At mesh points, U is the estimate of u; and U satisfies $ {M_n}U = {I_n}f$, where $ {M_n}U$ is a linear combination of values of U at $ m + 1$ stencil points (adjacent mesh points) and $ {I_n}f$ is a linear combination of values of f at J auxiliary points, which are between the first and last stencil points. The coefficients of $ {M_n}$, $ {I_n}$ are obtained ``locally'' by solving a small linear system for each group of stencil points in order to make the approximation exact on a linear space S of dimension $ L + 1$. For separated two-point boundary value problems, U is the solution of an n-by-n linear system with full bandwidth $ m + 1$. For S a space of polynomials, existence and uniqueness are established, and the discretization error is $ O({h^{L + 1 - m}})$ the first $ m - 1$ divided differences of U tend to those of u at this rate. For a general set of auxiliary points one has $ L = J + m$; but special auxiliary points, which depend upon M and the stencil points, allow larger L, up to $ L = 2J + m$. Comparison of operation counts for this method and five other common schemes shows that this method is among the most efficient for given convergence rate. A brief selection from extensive experiments is presented which supports the theoretical results and the practicality of the method.


References [Enhancements On Off] (What's this?)

  • [G] BIRKHOFF & C. R. DE BOOR [1965], ``Piecewise polynomial interpolation and approximation,'' Approximation of Functions (H. L. Garabedian, Ed.), Elsevier, Amsterdam, pp. 164-190. MR 0189219 (32:6646)
  • [G] BIRKHOFF & G.-C. ROTA [1969], Ordinary Differential Equations, 2nd ed., Blaisdell, New York. MR 0236441 (38:4737)
  • [R] F. BOISVERT [1978], The Effect on Accuracy of the Placement of Auxiliary Points in the HODIE Method for the Helmholtz Problem, Dept. of Comput. Sci. Report CSD-TR 266, Purdue University, June.
  • [L] COLLATZ [1960], The Numerical Treatment of Differential Equations, 3rd ed., Springer-Verlag, Berlin. MR 0109436 (22:322)
  • [H] B. CURRY & I. J. SCHOENBERG [1966], ``On Polya frequency functions. IV. The spline functions and their limits,'' J. Analyse Math., v. 17, pp. 71-107. MR 0218800 (36:1884)
  • [C] DE BOOR & R. E. LYNCH [1966], ``On splines and their minimum properties,'' J. Math. Mech., v. 15, pp. 953-970. MR 0203306 (34:3159)
  • [C] DE BOOR & B. SWARTZ [1973], ``Collocation at Gaussian points,'' SIAM J. Numer. Anal., v. 10, pp. 582-606. MR 0373328 (51:9528)
  • [E] J. DOEDEL [1976], The Construction of Finite Difference Approximations to Ordinary Differential Equations, Report, Dept. of Appl. Math., California Institute of Technology, Pasadena, California.
  • [E] J. DOEDEL [1978], ``The construction of finite difference approximations to ordinary differential equations,'' SIAM J. Numer. Anal., v. 15, pp. 450-465. MR 0483481 (58:3482)
  • [S] J. KARLIN &. W. J. STUDDEN [1966], Tchebycheff Systems: With Applications in Analysis and Statistics, Interscience, New York.
  • [R] E. LYNCH & J. R. RICE [1975], The HODIE Method: A Brief Introduction with Summary of Computational Properties, Dept. of Comput. Sci. Report 170, Purdue University, Nov. 18.
  • [R] E. LYNCH & J. R. RICE [1977], High Accuracy Finite Difference Approximation to Solutions of Elliptic Partial Differential Equations, Dept. of Comput. Sci. Report CSD-TR 223, Purdue University, Feb. 21. MR 496774 (80a:65204)
  • [R] E. LYNCH [1977a], $ O({h^6})$ Accurate Finite Difference Approximation to Solutions of the Poisson Equation in Three Variables, Dept. of Comput. Sci. Report CSD-TR 221, Purdue University, Feb. 15.
  • [R] E. LYNCH [1977b], $ O({h^6})$ Discretization Error Finite Difference Approximation to Solutions of the Poisson Equation in Three Variables, Dept. of Comput. Sci. Report CSD-TR 230, Purdue University, April 19.
  • [R] E. LYNCH & J. R. RICE [1978a], ``High accuracy finite difference approximation to solutions of elliptic partial differential equations,'' Proc. Nat. Acad. Sci. U.S.A., v. 75, pp. 2541-2544. MR 496774 (80a:65204)
  • [R] E. LYNCH & J. R. RICE [1978b], ``The HODIE method and its performance for solving elliptic partial differential equations,'' Recent Advances in Numerical Analysis (C. de Boor and G. H. Golub, Eds.), Academic Press, New York, pp. 143-175. MR 519061 (81i:65077)
  • [M] R. OSBORNE [1967], ``Minimizing truncation error in finite difference approximation to ordinary differential equations,'' Math. Comp., v. 21, pp. 133-145. MR 0223107 (36:6156)
  • [J] L. PHILLIPS & R. J. HANSON [1974], ``Gauss quadrature rules with B-spline weight functions,'' Math. Comp., v. 28, p. 666 and microfiche supplement. MR 0343551 (49:8292)
  • [H] H. RACHFORD & M. F. WHEELER [1974], ``An $ {H^{ - 1}}$ Galerkin procedure for the two-point boundary value problem,'' Mathematical Aspects of Finite Elements in Partial Differential Equations (C. de Boor, Ed.), Academic Press, New York, pp. 253-382. MR 0349031 (50:1525)
  • [R] D. RUSSELL & L. F. SHAMPINE [1972], ``A collocation method for boundary value problems,'' Numer. Math., v. 19, pp. 1-28. MR 0305607 (46:4737)
  • [R] D. RUSSELL & J. M. VARAH [1975], ``A comparison of global methods for linear two-point boundary value problems,'' Math. Comp., v. 29, pp. 1007-1019. MR 0388788 (52:9622)
  • [R] D. RUSSELL [1977], ``A comparison of collocation and finite differences for two-point boundary value problems,'' SIAM J. Numer. Anal., v. 14, pp. 19-39. MR 0451745 (56:10027)
  • [B] K. SWARTZ [1974], ``The construction and comparison of finite difference analogs of some finite element schemes,'' Mathematical Aspects of Finite Elements in Partial Differential Equations (C. de Boor, Ed.), Academic Press, New York, pp. 297-312. MR 0349031 (50:1525)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65L10

Retrieve articles in all journals with MSC: 65L10


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1980-0559190-8
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society